Medical questions & health advice by licensed doctors
"Can medication cause one's eyes to bulge?"
I'm a 44 year old man with high blood pressure which I've been treating with a combination of blood pressure medications. One strange symptom I'm having that I never saw listed among the side effects is that my eyes seem to be bulging, and they feel strange. Is this a possible side effect? is it dangerous?
Many people have high blood pressure and it is important to treat this condition as it can cause heart disease and stroke later in life. The doctors who will be able to discuss this condition and possible medication side effects with you include your primary care doctor. The list of medications that can cause eye bulging is small, and includes oral steroids if they are taking for a long time and lithium.
See a doctor who can help
Find a Primary care-doctors near you
These medicines are not used for treating high blood pressure. It is unlikely that the medications you are taking for blood pressure would cause eye bulging. The only possible side effect that might be interpreted as eye bulging is angioedema, which is a rare swelling of the eyes and lips when medications belonging to the ACE inhibitor or angiotensin receptor blocker classes are taken (common ones include lisinopril and losartan). It is also possible that the eye bulging is unrelated to medications. For example, Grave's disease, which is a problem of the thyroid gland, can cause eye bulging. As always the diagnosis and the management of your particular condition will require a physical examination by your personal physician. Setting up an office visit with your primary care doctor as soon as possible is highly recommended.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.